What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 18, 9:58 PM EST, 55 minutes earlier. Its key messages:
- Showers and thunderstorms are expected at times through Thursday, with the potential for high water or flash flooding.
- Some storms this evening into tonight and on Thursday could produce strong to damaging wind gusts.
- Seasonably warm high temperatures are forecast through most of the week, with heat then building during the weekend and especially the first half of next week.
Area forecast discussion, Jun 18, 9:58 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1058 PM EDT Wed Jun 18 2025
.KEY MESSAGES...
- Showers and thunderstorms are expected at times through
Thursday, with the potential for high water or flash flooding.
- Some storms this evening into tonight and on Thursday could
produce strong to damaging wind gusts.
- Seasonably warm high temperatures are forecast through most of
the week, with heat then building during the weekend and
especially the first half of next week.
&&
.UPDATE...
Issued at 1058 PM EDT WED JUN 18 2025
The line of showers and storms that we have been watching is now
starting to enter the western portions of the CWA. These showers
so far have been bringing us heavy rain and gusty winds up to
40mph. While the severe threat has lowered from when the storms
were further west, the possibility for a storm to reach severe
criteria remains. The main threat with any severe storms is still
damaging wind gusts. This line will move across the area over the
next few hours, generally between now and 6z. Tweaked the PoP
grids some to better refine the timing of the rainfall, in
addition to blending in obs.
UPDATE Issued at 827 PM EDT WED JUN 18 2025
The main feature of interest this evening is the line of storms to
our west across the middle of the state. That line will keep pushing
east over the next several hours, carrying the threat of hail and
damaging winds with it. A Severe Thunderstorm Watch is in effect
until 1 AM EDT for all but our far eastern counties. The severe
threat is currently expected to diminish around the time it gets
into that area, but this will continue to be evaluated going through
the night. Updated PoP grids to try and capture the timing of this
line of storms, but otherwise, the going forecast is on track.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 355 PM EDT WED JUN 18 2025
Late this afternoon, an upper level ridge was centered east of the
southeast US Coast while an upper trough extended from the
Northern Great Lakes to mid MS Valley to the Arklatex vicinity.
One or more weaker shortwaves were moving across the OH Valley and
Great Lakes regions in advance of the trough axis. Meanwhile
upper level ridging was centered off the Baja of Mexico coast and
extended into the Southwest Conus to parts of the Southern Plains
as well as north into parts of the Northern Rockies. Further
northwest, an upper level low was nearing the coast of BC with an
associated south that was nearing the Pacific Northwest. At the
surface, a frontal zone extended from low pressure in Quebec to a
sfc low in IL and then south and southwest to the Southern
Plains. Locally over eastern KY heating of a moist airmass into
the 80s dewpoints in the upper 60s near the VA border and low to
mid 70s elsewhere has resulted in MLCAPE analyzed at 1500 to 2500
J/kg with MUCAPE near 3000 J/kg. Shear is rather low end
generally 20 to 25KT in the east with a min in shear near the I-75
corridor while shear increases further west nearer to the
approaching boundary and trough. Low level lapse rates are
currently analyzed from near 6.5C/km or 7.5C/km with mid level
lapse rates of 5.5 C/km to 6.5C/km while DCAPE is roughly in the
600 to 800 J/kg range. A few pulse type storms have developed and
move across the area this afternoon and a strong to locally severe
gust could occur with any storms that might manage to develop
though given the minimal shear a lull in the activity is
anticipated for eastern KY for the next several hours.
The upper level trough axis should approach eastern KY this
evening and tonight, crossing the area later Thursday into
Thursday evening and then east of the area by late Thursday night.
A cold front should precede this across the area from midday
Thursday into early THursday evening, trialing from low pressure
tracking across the Great Lakes to the St Lawrence Valley and
Northeast through Thursday night. Meanwhile, a preceding shortwave
trough in advance of the front has led to ongoing linear
convection from IN and IL south into western KY. This should
continue east per CAMS at least maintaining a cold pool with the
activity likely to near the KCVG and northern KY area before
sunset and perhaps reach the I-64 corridor counties near sunset
while the southern portions of the linear convection should near
the Lake Cumberland region a couple of hours later in the evening,
progressing further east and southeast into the overnight hours.
RAP has mid level lapse rates becoming slightly better over the
next 6 hours at near 6C/km with some CAPE remaining tough some CIN
will also begin to develop over the area by late evening.
Effective wind shear should increase to 20 to 30KT at that time.
Although there will be lesser instability over far eastern KY as
compared to locations further west the threat for strong to
damaging winds will linger, especially western portions of the
area and possibly to the WV and VA borders. Shear will be slightly
better from northwest of the I-64 corridor to west of Lake
Cumberland and in those areas a brief spin up tornado cannot be
completely ruled out with the liner convection/QLCS. The recent
SPC Outlook has expanded the Slight Risk further into east KY
while brushing the 3 northwestern counties with an enhanced risk.
Torrential downpours remain a threat and areas that receive
multiple rounds of stronger thunderstorms could experience high
water or localized flash flooding.
Following this prefrontal convection, renewed convection is
anticipated ahead of the front on Thursday with some daytime
heating. Some of this convection could also become strong and
produce strong to locally damaging winds gusts. With the moist
airmass remaining ahead of the front, torrential downpours will
remain a threat and areas that receive multiple rounds of
stronger thunderstorms could experience high water or localized
flash flooding. Chances for showers and storms will diminish from
northwest to southeast by late Thursday afternoon to early evening
near and north of I-64 and near or just after sunset further
southeast. Clearing skies with high pressure building in and
slackening winds following recent rainfall should set the stage
for fog formation perhaps not only in valleys but perhaps more
widespread. Dense fog is also a possibility, but confidence was
not high enough to mention dense just yet.
.LONG TERM...(Friday through Wednesday)
Issued at 330 PM EDT WED JUN 18 2025
The period is expected to begin with an upper level trough axis
extending from Quebec to the mid Atlantic coast to the coast of
the Carolinas an upper level ridging extending form the Gulf
across the Southern Plains to northern Mexico while an upper
level low should be nearing the Pacific Northwest with an
associated trough moving into the western Conus. At that point a
sfc ridge of high pressure is expected to be centered over
northeast TN/Southern Appalachians while the boundary that will
have crossed eastern KY during the short term period should have
pushed into the Carolinas to northern GA. Meanwhile a frontal zone
should generally extend from the St Lawrence Valley to the
northern Great Lakes to northern Plains to MT at that point.
The upper level ridge is expected to build north and northeast to
end the week and into the weekend into the Lower to Middle MS
Valley to Southeast/Appalachians to OH Valley, becoming centered
over the Commonwealth with 594+ dm heights by late Sat over the
state. Heights are expected to rise even further on Sunday with
596+ dm heights over much of the OH Valley and arts of the Central
Appalachians by late Sunday. Meanwhile as the ridge builds in the
eastern Conus, a trough should evolve over the western Conus to
northern Plains regions. The upper level ridge is progged to begin
to gradually weaken by Monday to Wednesday though ECMWF guidance
generally remains stronger with the upper ridge centered over the
Southern Appalachians at midweek while GFS guidance is weaker and
more enlongated with the ridge from the OH Valley to the mid
Atlantic states/portions of the northeast Coast. Meanwhile the one
or more shortwave troughs should move from the northern
Rockies/Northern Plains to the northern Great Lakes and toward the
St Lawrence Valley. Lower height solutions would have weaker
capping and more chances for diurnally driven convection while the
recent ECMWF operational runs are drier solution. The consensus
of guidance is for increasing heat from the weekend into the first
half of next week with precipitation free weather through Monday.
Heat indices should peak near or in excess of 100 by Monday to
Wednesday. NBM probs as well as ENS and GEFS based probabilistic
guidance have increasing chances for convection into midweek.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 827 PM EDT WED JUN 18 2025
A line of showers and storms has developed to our west over the
central part of the state. There is some scattered convection
developing ahead of this line as well. For the next few hours,
expect VFR conditions to dominate outside of the odd isolated storm.
However, the line of storms further west will bring lower
visibilities and gusty winds as it moves east over the region later
tonight, generally between 03z and 06z. Tonight and into tomorrow
morning, MVFR level ceilings are anticipated to move in ahead of an
approaching cold front, along with more chances for showers and
storms, but are expected to lift to VFR levels in the afternoon.
However the chances for showers and storms remain, only really
beginning to decrease within the last few hours of the TAF period
tomorrow evening. Outside of any erratic gusts within thunderstorms,
winds are expected to remain out of the southwest, between 5 and 10
kts tonight, peaking between 7 and 12 kts tomorrow afternoon.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...HAS
SHORT TERM...JP
LONG TERM...JP
AVIATION...HAS
Hazardous weather outlook, Jun 18, 7:04 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
804 PM EDT Wed Jun 18 2025
KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-
114-191100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Lee-Breathitt-Owsley-
804 PM EDT Wed Jun 18 2025
...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 1 AM EDT THURSDAY...
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible and some could be strong to severe this
evening into tonight. Damaging wind gusts and torrential downpours
are the primary hazards. A brief spin up tornado is also possible
mainly north of the Interstate 64 corridor.
Isolated occurrences of high water or flash flooding are possible in
any locations that are affected by multiple rounds of showers and
thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible at times Thursday through Thursday
evening. Some thunderstorms on Thursday could produce strong to
damaging wind gusts and torrential downpours. Isolated occurrences
of high water or flash flooding are possible in any locations that
are affected by multiple rounds of showers and thunderstorms.
There is also a slight chance of thunderstorms on Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of wind damage, heavy
rain or flooding that may occur through Thursday.
KYZ085>088-110-113-115>120-191100-
Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher-
Martin-Pike-
804 PM EDT Wed Jun 18 2025
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible. Strong to damaging wind gusts and
torrential downpours are the primary hazards.
Isolated occurrences of high water or flash flooding are possible in
any locations that are affected by multiple rounds of showers and
thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible at times Thursday through Thursday
evening. Some thunderstorms on Thursday could produce strong to
damaging wind gusts and torrential downpours. Isolated occurrences
of high water or flash flooding are possible in any locations that
are affected by multiple rounds of showers and thunderstorms.
There is also a slight chance of thunderstorms on Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of wind damage, heavy
rain or flooding that may occur through Thursday.
HAS
In the hours before
Special weather statement, Jun 18, 8:28 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
928 PM EDT Wed Jun 18 2025
KYZ044-050-051-190200-
Montgomery KY-Bath KY-Fleming KY-
928 PM EDT Wed Jun 18 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MONTGOMERY...
NORTHWESTERN BATH AND FLEMING COUNTIES THROUGH 1000 PM EDT...
At 927 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washington to near Bethel to Sideview.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Flemingsburg, Sharpsburg, Pecks Ridge, Reynoldsville, Wyoming,
Sideview, Flat Creek, Odessa, Pebble, Slate Valley, Wallingford,
Bethel, Foxport, Stoops, Oakley, Judy, Mount Carmel, Nepton, Tilton,
and Ringos Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
east central Kentucky.
&&
LAT...LON 3848 8358 3844 8358 3841 8352 3819 8365
3808 8406 3811 8408 3813 8407 3817 8399
3832 8384 3836 8388 3835 8390 3837 8391
3837 8392 3840 8393 3847 8388 3846 8385
3851 8371 3852 8363
TIME...MOT...LOC 0127Z 247DEG 36KT 3861 8377 3828 8390 3814 8405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MARCUSSpecial weather statement, Jun 18, 8:52 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
952 PM EDT Wed Jun 18 2025
KYZ044-050>052-059-060-106-190215-
Rowan KY-Montgomery KY-Menifee KY-Morgan KY-Bath KY-Fleming KY-
Powell KY-
952 PM EDT Wed Jun 18 2025
...STRONG THUNDERSTORMS WILL IMPACT POWELL...MONTGOMERY...BATH...
NORTHWESTERN MORGAN...MENIFEE...FLEMING AND ROWAN COUNTIES THROUGH
1015 PM EDT...
At 950 PM EDT, Doppler radar was tracking an outflow boundary from
thunderstorms along a line extending from near Rome to Grange City
to near Westbend. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Sterling, Morehead, Stanton, Flemingsburg, Owingsville,
Frenchburg, Marshall, Jeffersonville, Camargo, Clay City, Wellington,
Sharpsburg, Salt Lick, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Pecks Ridge, Levee, Bowen, Cornwell,
Elliottville, and Rothwell.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 13 and 36.
Interstate 64 in eastern Kentucky between mile markers 105 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern and east central Kentucky.
&&
LAT...LON 3843 8358 3838 8345 3839 8340 3821 8330
3817 8320 3813 8322 3811 8327 3809 8326
3786 8350 3782 8356 3783 8362 3776 8368
3786 8401 3793 8397 3811 8408 3832 8384
3840 8393 3848 8391 3846 8385 3852 8363
TIME...MOT...LOC 0150Z 282DEG 37KT 3865 8348 3822 8365 3795 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MARCUSSpecial weather statement, Jun 18, 9:27 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1027 PM EDT Wed Jun 18 2025
KYZ044-050>052-060-190300-
Rowan KY-Montgomery KY-Menifee KY-Bath KY-Fleming KY-
1027 PM EDT Wed Jun 18 2025
...STRONG THUNDERSTORMS WILL IMPACT MONTGOMERY...BATH...NORTHWESTERN
MENIFEE...FLEMING AND NORTHWESTERN ROWAN COUNTIES THROUGH 1100 PM
EDT...
At 1026 PM EDT, Doppler radar was tracking a strong line of
thunderstorms extending from near Bethel to near Judy to near
Sideview to near Winchester. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Fairview, Clay Lick,
Ramey, Pecks Ridge, Levee, Wyoming, Peasticks, Olympia Springs, Flat
Creek, Odessa, and Hilda.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
east central Kentucky.
&&
LAT...LON 3849 8359 3843 8358 3838 8345 3839 8340
3812 8350 3791 8379 3793 8397 3812 8408
3817 8399 3832 8384 3836 8388 3835 8390
3836 8389 3836 8392 3845 8398 3849 8393
3846 8385 3852 8364
TIME...MOT...LOC 0226Z 277DEG 23KT 3831 8391 3817 8397 3808 8412 3794
8425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MARCUSSpecial weather statement, Jun 18, 9:41 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1041 PM EDT Wed Jun 18 2025
KYZ079-190315-
Pulaski KY-
1041 PM EDT Wed Jun 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PULASKI COUNTY THROUGH
1115 PM EDT...
At 1041 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cains Store, or 15 miles south of Liberty, moving northeast at 45
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Somerset, Science Hill, Cains Store, Stab, Bobtown, Nancy, Pointer,
Bandy, Woodstock, Shopville, Dabney, Valley Oak, Bent, Pulaski County
Park, Hogue, Faubush, Magnum, Pulaski, Ferguson, and Eubank.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 80 in Pulaski County between mile markers 17 and
35.
Louis B. Nunn Parkway
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central Kentucky.
&&
LAT...LON 3712 8490 3719 8479 3736 8456 3733 8451
3729 8446 3713 8435 3700 8484 3705 8491
TIME...MOT...LOC 0241Z 241DEG 41KT 3710 8491
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VORSTSpecial weather statement, Jun 18, 9:55 PM EST, 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1055 PM EDT Wed Jun 18 2025
KYZ044-050>052-059-060-104-106-190330-
Rowan KY-Montgomery KY-Elliott KY-Menifee KY-Morgan KY-Bath KY-
Fleming KY-Powell KY-
1055 PM EDT Wed Jun 18 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHERN MORGAN...MENIFEE...FLEMING...ROWAN AND
ELLIOTT COUNTIES THROUGH 1130 PM EDT...
At 1053 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Wallingford to near Bluestone to
Hope to Levee. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Sterling, Morehead, West Liberty, Flemingsburg, Owingsville,
Sandy Hook, Frenchburg, Marshall, Henry, Jeffersonville, Camargo,
Wellington, Salt Lick, Zag, Pecks Ridge, Levee, Cornwell,
Elliottville, Rothwell, and Lick Branch.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway near mile marker 13.
Interstate 64 in eastern Kentucky between mile markers 105 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern and east central Kentucky.
&&
LAT...LON 3843 8358 3839 8340 3819 8327 3819 8324
3827 8317 3818 8305 3821 8301 3817 8298
3818 8292 3812 8289 3800 8302 3785 8341
3791 8399 3793 8397 3807 8405 3812 8403
3825 8382 3847 8381 3852 8364
TIME...MOT...LOC 0253Z 267DEG 40KT 3842 8355 3819 8351 3802 8375 3796
8395
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MARCUSSpecial weather statement, Jun 18, 10:15 PM EST, 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1115 PM EDT Wed Jun 18 2025
KYZ058-068-069-111-114-190345-
Jackson KY-Lee KY-Estill KY-Owsley KY-Rockcastle KY-
1115 PM EDT Wed Jun 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OWSLEY...SOUTH
CENTRAL ESTILL...NORTHERN JACKSON...NORTHEASTERN ROCKCASTLE AND
SOUTHWESTERN LEE COUNTIES THROUGH 1145 PM EDT...
At 1115 PM EDT, Doppler radar was tracking a strong thunderstorm over
Johnetta, or 8 miles east of Mount Vernon, moving northeast at 45
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McKee, Donaro, Bummer, Threelinks, Turkey Foot, Robinet, Kerby Knob,
Shop Branch, Waneta, Bradshaw, Earnestville, Clover Bottom, Brazil,
Hurley, Leighton, Drip Rock, Sandgap, Jep Hill, Blanton Flats, and
Delvinta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central, southeastern and east central Kentucky.
&&
LAT...LON 3733 8422 3742 8430 3766 8391 3747 8372
TIME...MOT...LOC 0315Z 240DEG 41KT 3740 8419
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VORST